Tennessee, 2007

Damaging Winds in Tennessee, June 26, 2007

June 26, 2007 · NWS MRX · 5 events in 4 counties and zones

Isolated diurnal severe thunderstorms developed across east Tennessee in the afternoon hours. Most formed across the higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated diurnal severe thunderstorms developed across east Tennessee in the afternoon hours. Most formed across the higher terrain. The primary storm reports were damaging straight-line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 26, 1:27 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 26, 1:27 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT TUE JUN 26 2007

.SHORT TERM (TONIGHT AND WEDNESDAY)...
CONVECTION A LITTLE ON THE SUPPRESSED SIDE RIGHT NOW BUT SURFACE
WILL CONTINUE TO HEAT UP. APPARENTLY UPPER RIDGING WITH AXIS EAST OF
THE WFO IS HAVING MORE OF AN INFLUENCE ON SUPPRESSING DEVELOPMENT
WHICH IS WHAT WE WERE FORECASTING TO OCCUR FOR THIS TIME PERIOD A
FEW DAYS AGO. THE BEST COVERAGE IS IN THE TERRAIN ALONG THE NORTH
CAROLINA BORDER. MAY TWEAK PREVIOUS FORECAST FOR TONIGHT BASED ON
TRENDS. BASICALLY STAYED WITH SLIGHT CHANCE PROBABILITY FOR
CONVECTION ON WEDNESDAY BUT BUMPED UP MAJOR TERRAIN AREAS DUE TO
OROGRAPHIC LIFT. CONCERNING TEMPERATURE FORECAST STAYED QUITE CLOSE
TO BLEND OF GUIDANCE.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
HIGH PRESSURE RIDGE WILL BEGIN TO GIVE WAY ON WEDNESDAY NIGHT AND
THURSDAY AS AN UPPER TROUGH APPROACHES FROM THE NORTHWEST. EXPECT
ANOTHER ROUND OF SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS ON
THURSDAY...WITH THE BEST CHANCES NORTH WHERE INSTABILITY WILL BE A
LITTLE BETTER. MOISTURE ADVECTION INCREASES ON FRIDAY AHEAD OF THE
TROUGH AND ASSOCIATED SURFACE FRONT. PRECIPITABLE WATER VALUES RISE
TO OVER 1.7 INCHES WITH MLCAPES NEAR 1500 J/KG...AND MODELS SHOW A
PRE-FRONTAL TROUGH OVER THE AREA ON FRIDAY. GIVEN THE
INSTABILITY...SOME POTENTIAL FOR SEVERE STORMS WILL EXIST. WILL
RAISE POPS TO LIKELY IN THE NORTH. THE FRONT MOVES INTO THE AREA
FRIDAY NIGHT...AND MORE STABLE AIR SHOULD BEGIN TO INFILTRATE THE
NORTH ON SATURDAY. THE UPPER TROUGH AXIS WILL BE MOVING THROUGH ON
SATURDAY...SO HIGHEST POPS WILL BE IN THE SOUTH. THE FRONT WILL PUSH
THROUGH THE AREA AND END ALL POPS BY MIDNIGHT SATURDAY NIGHT.

THE UPPER TROUGH WILL BE EAST OF THE AREA...AND HIGH PRESSURE WILL
SLOWLY DROP SOUTH OUT OF CANADA...BRINGING DRIER AIR TO THE REGION.
SUNDAY THROUGH TUESDAY WILL BE DRY WITH TEMPERATURES NEAR TO
SLIGHTLY BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  69  92  70  91  71 /  30  30  30  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  90  69  90  71 /  30  30  30  30  30
OAK RIDGE, TN  68  90  69  90  71 /  30  30  30  30  30
TRI CITIES AIRPORT, TN  65  89  66  87  68 /  30  30  30  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/TH
Hazardous weather outlook, Jun 26, 4:00 AM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUN 26 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-270900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) TUE JUN 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
THIS AFTERNOON AND EVENING. A FEW ISOLATED THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS UP TO 60 MPH...LARGE HAIL UP TO THE
SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT MOST OF THE
WEEK...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A COLD FRONT
WILL APPROACH THE REGION LATER IN THE WEEK...INCREASING THE COVERAGE
OF STRONG TO SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT DIFFERENT PLACES THROUGHOUT THE
WEEK.

DMG

In the hours before

Local storm report, Jun 26, 9:22 AM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1022 AM EDT TUE JUN 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     PAINT ROCK              35.74N 84.52W
06/25/2007                   ROANE              TN   LAW ENFORCEMENT

            TWO TREES DOWN AT PAINT ROCK. REPORTED BY DISPATCH.

&&

GRC
Special weather statement, Jun 26, 2:01 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT TUE JUN 26 2007

TNZ071-073-074-261930-
NORTH SEVIER-NW BLOUNT-SEVIER SMOKY MOUNTAINS-
301 PM EDT TUE JUN 26 2007

...A STRONG THUNDERSTORM WAS AFFECTING BLOUNT AND SEVIER COUNTIES...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF PIGEON FORGE....MOVING NORTHEAST
AT 10 TO 15 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
Local storm report, Jun 26, 2:35 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT TUE JUN 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     CHARLESTON              35.29N 84.76W
06/25/2007                   BRADLEY            TN   PUBLIC

            FEW TREES DOWN NEAR CHARLESTON JUST OFF HWY 11. REPORTED
            BY PUBLIC.

&&

MEP

The radar

The Knoxville radar (KMRX), 12 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamblen

When
June 26, 3:20 PM EST to 3:30 PM EST
Where
Hamblen County, 3 mi NW of Morristown
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.251, -83.318

Thunderstorm winds downed about a dozen large oak trees near Morristown.

Thunderstorm Wind, McMinn

When
June 26, 3:20 PM EST to 3:30 PM EST
Where
McMinn County, 1 mi E of Etowah
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.330, -84.512

A roof was blown off a house near Etowah, plus several trees and powerlines were down in the area from thunderstorm winds.

Thunderstorm Wind, Monroe

When
June 26, 3:20 PM EST to 3:40 PM EST
Where
Monroe County, Madisonville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
35.520, -84.370

Thunderstorm winds downed numerous trees in and around Madisonville.

Thunderstorm Wind, McMinn

When
June 26, 3:39 PM EST to 4:00 PM EST
Where
McMinn County, Englewood
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.430, -84.480

Several trees in Englewood and the surrounding area were downed by thunderstorm winds.

Thunderstorm Wind, Roane

When
June 26, 4:25 PM EST to 4:35 PM EST
Where
Roane County, 8 mi SW of Kingston
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
35.788, -84.621

Thunderstorm winds downed two large trees southwest of Kingston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38339, 38341, 38342, 38346, 38395.